Taking probiotic supplements has become something of a trend lately. While there’s plenty of evidence of their health benefits, you may have heard some stories about unpleasant probiotics side effects. Fortunately, these aren’t anywhere near as common or as bad as they seem.
Probiotics are a type of bacteria known as “friendly” gut bacteria – also known as microflora – that reside in various parts of your body. While most of these are in the gastrointestinal tract, microflora is also present on your skin, in your mouth and other areas.
Numerous studies have shown that the health of your gut microflora can provide clues to your overall health and wellbeing.
Digestive problems can be linked to imbalances in your gut bacteria, which in turn can lead to other serious conditions such as food allergies, behavioral disorders, mood changes, autoimmune disease, arthritis, chronic fatigue, skin disorders and even cancer. That’s why taking probiotics as a supplement has been touted as one of the most effective ways to get your health back on track.
Probiotic supplements are forms of living bacteria and yeasts that provide health benefits when taken in liquids, powders or capsules. They can also be eaten as probiotic foods such as like yogurt, kefir, sauerkraut, kimchi and miso.
What you might not realize, however, is that probiotic supplements can have some slightly unpleasant side effects at first! Although these do pass and only affect a small proportion of the population, it’s helpful to know what you’re in for when you begin a probiotics regime.
Because most of your body’s microflora lives in your gut, this is the area that will be targeted most acutely when you take probiotics. Typical symptoms may include some gas, bloating, cramps or just feeling a little more ‘full’ than usual.
If your probiotic contains a strain of beneficial yeast, you may also experience a change in bowel movements. Some people also report feeling thirstier. One study suggested that these symptoms occur because the healthy new bacteria expand their territory in the gut, colonizing the small intestine and colon.
Extra gas may also be caused by bacteria-induced changes to your gut motility or transit time. These alterations can sometimes cause abnormal intestinal spasms or prevent your stomach muscles from fully emptying the stomach of food you’ve eaten.
Although only a minority of people experience these symptoms, it’s helpful to know in advance. In fact, it’s also a good sign that the probiotic is actually working!
Fortunately, these symptoms usually subside after a week or two of taking the probiotic. If you really can’t cope, try reducing your daily dose to half that recommended on the label. You can then gradually increase your dose over the following weeks. This allows your gut to adjust to the new influx of bacteria slowly.
Headaches and migraines have also been reported by some new probiotic users. Although probiotic supplements don’t cause headaches, some foods seem to trigger mild symptoms. This may be due to amines, a substance created during the fermentation process. Foods rich in probiotic bacteria and protein (such as kimchi, yogurt or sauerkraut) contain small amounts of amines. The subtypes of amines include tyramine, tryptamine, and histamine.
It’s been found that large amounts of amines can overstimulate your nervous system, causing a sudden increase or decrease in blood flow. In some cases, this can lead to headaches or migraine. One study found that reducing your intake of amines with a low-histamine diet tends to correspond with a reduction of headache symptoms.
It’s also possible that a minor Herxheimer-like reaction could be to blame. This occurs when bacteria or yeast in your gut die off in large numbers. If you experience a die-off reaction after starting your probiotic regime, it can also because some of the older bacteria within your gastrointestinal tract are dying off and releasing some pro-inflammatory cytokines. This can cause oxidative stress or the release of endotoxins. Fortunately, this phase should pass once your body adjusts to the probiotic.
It may help to keep a food diary while eating probiotic foods in order to pinpoint the cause of your headaches. Keep drinking plenty of water to flush any excess toxins out.
Those with food intolerances or allergies may be more susceptible to adverse reactions from probiotics. One of the most common reactions is to the dairy content of probiotics.
Many probiotic strains are derived from dairy and contain lactose, the sugar in milk. However, studies suggest that the probiotic bacteria in fermented and unfermented milk products can actually reduce the symptoms of lactose intolerance.
Every case is unique, and a minority of people with lactose intolerance can suffer from gas and bloating when consuming probiotic strains like Bifidobacterium bifidum when they begin their course. Although these symptoms may dissipate, it’s advisable to switch to dairy-free probiotics.
Those with egg or soy intolerances may react to the presence of these allergens in some products. Similarly, those who are sensitive or allergic to yeast should avoid supplements that contain yeast strains.
If you have sensitivities or allergies to certain foods, check the label on the product before purchasing.
Another factor to consider is that many probiotic supplements also contain prebiotics. These are plant fibers that your body cannot break down, so instead, your gut bacteria consume as ‘food’. The most common prebiotics include lactulose, inulin, and various oligosaccharides.
Although the fermentation process is usually beneficial to your gut bacteria, these prebiotics can cause some extra bloating and gassiness. This is not an allergic reaction as such, but can sometimes be enough to put people off taking the probiotic.
Although rare, there have been some reports of probiotics causing skin rashes or mild itching.
A review conducted in 2018 found that a small number of IBS patients who took a probiotic to treat their symptoms developed an itchy rash. As a result, at least one patient dropped out of the trial.
If you begin a new probiotic supplement and find that your skin is suddenly itchy, it’s likely to be a temporary response that will pass within a few days. While the itchiness may be annoying, it’s unlikely to become severe or debilitating.
One of the theories for skin itchiness or rashes after taking probiotics is that the bacteria are triggering an allergy. If you are allergic to one of the added ingredients in a particular supplement – such as egg, soy or dairy – your immune system may cause an inflammatory response. This may also occur after eating fermented foods that contain a high amount of biogenic amines such as histamine. These responses are quite natural when a new bacterial species is introduced to your gut. If you already have a histamine intolerance or sensitivity, you may be more likely to end up with a skin rash or itchiness.
If the problem becomes too much to bear, stop taking the probiotic and consult a health practitioner. Check the ingredients on the label. When your rash clears, try a different probiotic product that contains different ingredients.
A 2018 study suggested that there may be a link between SIBO and probiotic supplementation in people who regularly suffer from ‘brain fog’. It appears that the symptoms of these people improved when they stopped taking probiotics and started taking antibiotics.
The bacteria in your small and large intestines are usually somewhat different from one another in terms of species and strains. Your large intestine contains mostly anaerobic bacteria, which can grow without oxygen. These bacteria survive by fermenting prebiotics, the carbohydrates that cannot be broken down in the gut.
Small intestine bacterial overgrowth SIBO occurs when bacteria from your large intestine end up in your small intestine and start growing. Symptoms are often mistaken for IBS because they include gas, bloating, and diarrhea. Sometimes, SIBO can cause ‘brain fog’ and short-term memory problems. In fact, SIBO is more common in those with IBS.
Although it’s not known what causes the bacterial overgrowth in the small intestine, some researchers suggest it can be a result of sluggish gut motility. This causes food to spend longer periods of time in the gut, which in turn means more fermentation in the small intestine.
Most of these side-effects only occur in a handful of cases. They usually only last for a short period of time after starting a probiotic regime, and will go away as your body adjusts.
If the side effects are caused by your gut adjusting and rebalancing, the worst thing you can do is stop taking the probiotic!
If your side effects are caused by an allergy or intolerance, or by an excess of histamine, you may want to look for a different probiotic or stop taking probiotics altogether.
Speak to your healthcare provider to determine the best course of action for your gut health and overall wellbeing.
Featured photo credit: Paweł Czerwiński via unsplash.com